Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 57, NWS Paducah, KY

June 14, 1998Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at Jun 14, 1998, 4:01 PM CDT for Cape Girardeau County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1998, 4:01 PM CDT (21:01 UTC)
Expired
Jun 14, 1998, 4:45 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Cape Girardeau County, MO

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:35 PM CDTHail 1Neelys Lndg, MOQuarter size hail occurred on Route 177.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WFUS1 KPAH 142100 RRA
TORPAH
MOC031-142145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
401 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 445 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES WEST OF CAPE GIRARDEAU...MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BETWEEN JACKSON AND FRUITLAND BY 415 PM CDT
  CAPE GIRARDEAU AND NEELYS LANDING BY 425 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
OF RISING WATER.


MJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 14, 1:27 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 1:27 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SAT JUN 13 1998

...ROUGH EVENING WEATHER AHEAD...
ALONG WITH POSSIBLE SEVERE ALSO CONTINUE FFW....

STRONG STORM PARAMTERS ARE INDICATED WITH THE ETA MODEL INTO THE
EVENING HOURS ACROSS FA.  14/17Z ADAP DATA VERIFIES THIS SOLUTION
WITH STRONG SURFACE MOISTURE CONVERGENCE...LI'S...CAP STRENGTH...ET AL.
ALONG SURFACE BOUNDARY MOVING EAST THROUGH MISSOURI.

ETA MODEL STABILIZES ATMOSHPERE WITH PASSAGE OF THIS BOUNDARY
TONIGHT...FIRST ACROSS SOUTHEAST MISSOURI (EARLY EVENING) AND FINALLY
SOUTHWEST INDIANA/WEST KENTUCKY UNTIL SHORTLY AFTER MIDNIGHT.  PREFER
SOME TYPE OF CATEGORICAL WORDING REFLECTING THIS TIMING.

ALSO WITH LOW FLASH FLOOD GUIDANCE (FFG)...WOULD LIKE TO CONTINUE FFW
FOR FORECAST AREA (FA).  SEMO COUNTIES AWAY FROM MISSISSIPPI RIVER ARE
THE BEST BET TO BE EXEMPTED FROM FF DUE TO SLIGHTLY HIGHER FFG NUMBERS
AND BETTER CHANCE STORMS WILL BE EAST OF THOSE SPOTS BY ZONE VALID TIME.

CHANCE POPS IN ZONE TOMORROW ARE OK.  ETA LI'S REMAIN HIGH AND VORTICITY
IS STRONGER ACROSS FA THAN WITH THIS IMMEDIATE WAVE.  LIMITING FACTORS
INCLUDE...DRY AIR INFILTRATES INTO REGION (ESPECIALLY SOUTH 1/2 OF FA)
WITH MID TROP WARMING NOTED ALSO ON UPSTREAM 14/12Z SOUNDINGS.

FAN VALUES APPEAR TOO COOL FOR HIGHS ON MONDAY.  FAN/FWC CLOSE FOR
TONIGHT...IN THE MID 60S.  WITH MORE CLOUDS LIKELY IN NORTH 1/2 OF FA
(10-85H MEAN RH ABOVE 70%)...LIKE 75 TO 80.  80 TO~ 85 GOOD FOR SOUTH
1/2 OF FA.

PAUL W

In the hours before

Special weather statement, Jun 14, 10:11 AM CDT, 5 hours 50 minutes before
INZ081-141610-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 AM CDT SUN JUN 14 1998

...WIND GUSTS TO 40 MPH OVER GIBSON COUNTY...

A LINE OF STRONG THUNDERSTORMS WILL PUSH ACROSS THE WABASH
RIVER AND INTO GIBSON COUNTY.  ALONG WITH SOME BRIEF
HEAVY RAIN AND LIGHTNING...THE LINE OF STORMS WILL LIKELY PRODUCE
WIND GUSTS UP TO 40 MPH.  THESE WIND SPEEDS COULD RESULT IN SOME
MINOR DAMAGE TO TREE LIMBS IN THE AREA.

JK
Special weather statement, Jun 14, 10:11 AM CDT, 5 hours 50 minutes before
INZ081-141610-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 AM CDT SUN JUN 14 1998

...WIND GUSTS TO 40 MPH OVER GIBSON COUNTY...

A LINE OF STRONG THUNDERSTORMS WILL PUSH ACROSS THE WABASH
RIVER AND INTO GIBSON COUNTY.  ALONG WITH SOME BRIEF
HEAVY RAIN AND LIGHTNING...THE LINE OF STORMS WILL LIKELY PRODUCE
WIND GUSTS UP TO 40 MPH.  THESE WIND SPEEDS COULD RESULT IN SOME
MINOR DAMAGE TO TREE LIMBS IN THE AREA.

JK
Special weather statement, Jun 14, 10:58 AM CDT, 5 hours 3 minutes before
ILZ075>078-080>094-141630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CDT SUN JUN 14 1998

...THE SEVERE THUNDERSTORM WATCH FOR SOUTHERN ILLINOIS HAS BEEN
CANCELLED...

THE AREA OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAVE PUSHED
SOUTH INTO TENNESSEE...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELLED.  MAINLY DRY CONDITIONS ARE EXPECTED THE NEXT
SEVERAL HOURS...WITH RE-DEVELOPING THUNDERSTORMS POSSIBLE DURING
THE MID AND LATE AFTERNOON HOURS.

JK
Special weather statement, Jun 14, 10:58 AM CDT, 5 hours 3 minutes before
ILZ075>078-080>094-141630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CDT SUN JUN 14 1998

...THE SEVERE THUNDERSTORM WATCH FOR SOUTHERN ILLINOIS HAS BEEN
CANCELLED...

THE AREA OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAVE PUSHED
SOUTH INTO TENNESSEE...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELLED.  MAINLY DRY CONDITIONS ARE EXPECTED THE NEXT
SEVERAL HOURS...WITH RE-DEVELOPING THUNDERSTORMS POSSIBLE DURING
THE MID AND LATE AFTERNOON HOURS.

JK
Special weather statement, Jun 14, 11:50 AM CDT, 4 hours 11 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT SUN JUN 14 1998

THUNDERSTORM OUTLOOK - VALID UNTIL 700 AM MONDAY
NATIONAL WEATHER SERVICE PADUCAH KY
NOON CDT SUN JUN 14 1998

...SEVERE THUNDERSTORMS LIKELY ACROSS SOUTHERN ILLINOIS...WEST
KENTUCKY...SOUTHEAST MISSOURI...AND SOUTHWEST INDIANA THROUGH
TONIGHT...

FOR THE 2ND TIME IN THE PAST FEW DAYS...THE MID-MISSISSIPPI AND LOWER
OHIO VALLEY REGION IS SETTING UP FOR ANOTHER ROUND OF SEVERE WEATHER.

THE LATE MORNING SURFACE WEATHER MAP SHOWED LOW PRESSURE SYSTEM OVER
NORTHWEST MISSOURI.  A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDED
SOUTHEAST FROM THE LOW ACROSS CENTRAL MISSOURI AND INTO WESTERN
TENNESSEE. THIS FRONT WILL SERVE AS THE FOCUS OR STORMS THROUGH
TONIGHT.

INSTABILITY VALUES AND VERTICAL WIND SHEAR PROFILES SUPPORT
SUPERCELL DEVELOPMENT THIS AFTERNOON AND EVENING...WITH STRONG
TORNADOES POSSIBLE.

WIND PROFILES WILL BECOME MORE UNIDIRECTIONAL OVERNIGHT.  THIS FAVORS
A CHANGE IN STORM TYPES TO BOW ECHOES WITH DAMAGING STRAIGHT LINE WINDS.

ALSO...HEAVY RAIN IS POSSIBLE WITH THESE STORMS.  WITH THE ALREADY
SATURATED GROUND...RAINFALL RATES AS LOW AS 1/2 TO 1 INCH PER HOUR
COULD CAUSE FLASH FLOODING.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE AREA ALSO.

EXPECTED STORM MOVEMENT WILL BE TO THE EAST AT 40 MPH.  SPOTTERS SHOULD
PREPARE FOR ACTIVATION THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED SOUTHERN ILLINOIS...WEST
KENTUCKY AND THE MISSISSIPPI RIVER BORDER COUNTIES OF SOUTHEAST
MISSOURI IN A HIGH RISK AREA OF SEVERE WEATHER.  A MODERATE RISK
OF SEVERE WEATHER IS ACROSS THE REST OF SOUTHEAST MISSOURI AND
FOR SOUTHWEST INDIANA.

TPAH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:38 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley52 min
Jun 14, 2:17 AM CDTSevere Thunderstorm WarningPAHButler58 min
Jun 14, 3:44 PM CDTSevere Thunderstorm WarningPAHRipley46 min
Jun 14, 3:54 PM CDTTornado WarningPAHBollinger36 min
Jun 14, 4:26 PM CDTSevere Thunderstorm WarningPAHPerry34 min
Jun 14, 5:38 PM CDTSevere Thunderstorm WarningPAHNew Madrid37 min

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.